Diltiazem-induced Transient Complete Atrioventricular Block in an Elderly Patient with Acute on Chronic Renal Failure
Jorge A Brenes* , Yong-Mei Cha
Identifiers and Pagination:Year: 2013
First Page: 23
Last Page: 26
Publisher Id: TOCMJ-7-23
Article History:Received Date: 12/12/2012
Revision Received Date: 2/3/2013
Acceptance Date: 2/3/2013
Electronic publication date: 29 /3/2013
Collection year: 2013
open-access license: This is an open access article licensed under the terms of the Creative Commons Attribution Non-Commercial License (http://creativecommons.org/licenses/by-nc/3.0/) which permits unrestricted, non-commercial use, distribution and reproduction in any medium, provided the work is properly cited.
Diltiazem is a calcium channel blocker commonly used in the treatment of various cardiovascular disorders such as hypertension, angina and supraventricular tachycardias. Metabolism occurs mainly in the liver, but a small percentage of unchanged drug and metabolites are excreted in the urine. Toxicity from this medication usually presents in the form of dysrrhytmias and heart block. Hence, we present a case of complete atrioventricular AV block in a patient receiving sustained- release diltiazem on a chronic basis. Risk factors such as advanced age and impaired renal function are dis-cussed.